Emergencies

emergencies

If you or someone near you begins to exhibit signs of distress relating to overdose or beginning to engage in suicidal activity, here is some information to help decide what to do:

Overdose

Alcohol Overdose

  • Encourage them to be sick
  • Put the person in the recovery position and keep warm
  • Check breathing and airway clear by looking and listening
  • Keep under observation until you are sure that they are OK
  • If in doubt call an ambulance

Heroin (or other Opiate) Overdose

  • Slow or difficult breathing
  • Blue/mauve lips
  • Cannot be roused by gentle slap
  • If no Naltrexone available CALL AMBULANCE – if you have Naltrexone then inject into muscle either top of thigh or backside.
  • CALL AMBULANCE
  • Do not use any other drugs until ambulance arrives

Stimulant Overdose

  • Symptoms are mental and physical hyperactivity
  • High temperature and chest pain
  • Keep the person as calm as possible.
  • Ice is good to keep the temperature down – overheating is a real danger.
  • Any chest pain or if you can’t get the person to calm then CALL AN AMBULANCE as it is likely the person will need medication to slow the heart and reduce the blood pressure
Suicidal thoughts

There is help available. Suicide often feels like it’s the only solution to whatever it is that is making us just want to get away from it all. It may be that you feel very alone but you can talk to someone over the phone.

The Samaritans are there to listen and are staffed by understanding people 24 hours a day. They will also put you in touch with people who can help in your local area but in the meantime will treat you with utter confidentiality.

Contact The Samaritans FREE on 116 123 , or visit www.samaritans.org

Facebook is rolling out a new feature across the UK to help users who feel suicidal.

The Suicide Prevention tool has been developed in connection with the Samaritans. It aims to try and provide advice and support for those struggling to cope, as well as for their friends and family. People can now report posts they are worried about in a more direct way.
Click here for more information

All of the services are not there to try to persuade you or to judge you. We are there to listen, and for most people these feelings are temporary and it’s important to realise this. When the daylight comes you can contact us. In our experience if people get the right help they are always glad they didn’t ‘do it’.

More emergency advice

Do not wait for things to get better or for the drug to wear off. Call an ambulance; better safe than sorry – this is about life and death.

Do not inject salt water; it simply doesn’t work and wastes valuable time.

Do not try to give anything by mouth to someone who has overdosed (eg, tea, coffee, alcohol). Apart from not working, you may make them vomit.

If someone is unconscious, it is not recommended that you make them vomit. There is a significant risk of them inhaling their vomit and suffocating.

Do not inject amphetamines or other stimulants to try to reverse the effects of heroin. It doesn’t work and can complicate further emergency procedures.

Do not put an unconscious person in a bath – they may drown. However, if someone has overdosed on stimulants (particularly Ecstasy), and their body feels very hot, consider using a water soaked cloth to cool them until the ambulance arrives.

Do not use again after being revived, particularly if Naloxone/Nacan has been used. Narcan may wear off while your first dose is still active. A further depressant drug (heroin, Valium, alcohol, etc) is likely lead to another overdose.